Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 5, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Jul 2, 2003, 1:10 PM EDT for Onslow County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2003, 1:10 PM EDT (17:10 UTC)
- Expired
- Jul 2, 2003, 3:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KMHX 021712 FFWMHX NCC133-021915- BULLETIN - EAS ACTIVATION REQUIRED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 110 PM EDT WED JUL 2 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLASH FLOOD WARNING FOR... ONSLOW COUNTY IN EASTERN NORTH CAROLINA * UNTIL 315 PM EDT * AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF TRAINING THUNDERSTORMS PRODUCING TORRENTIAL FLOODING DOWNPOURS FROM JUST NORTH RICHLANDS TO CATHERINE LAKE. * FLOODING CAN BE EXPECTED IN AND AROUND... RICHLANDS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. $$ LAT...LON 3474 7769 3466 7764 3492 7733 3498 7761 20
2 follow-up statements
000 WGUS72 KMHX 021812 FFSMHX NCC133-021915- FLASH FLOOD STATEMENT...TO CONTINUE WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 210 PM EDT WED JUL 2 2003 ...THE FLASH FLOOD WARNING FOR ONSLOW COUNTY REMAINS IN EFFECT UNTIL 315 PM EDT... AT 210 PM EDT...SHOWERS AND THUNDERSTORMS PRODUCING TORRENTIAL FLOODING DOWNPOURS CONTINUED ACROSS NORTHWEST ONSLOW COUNTY. THESE STORMS CONTINUE TO REDEVELOP AND MOVE OVER THE SAME OVER. THESE STORMS WILL CONTINUE THROUGH 3 PM BEFORE DIMINISHING IN INTENSITY. FLOODING CAN BE EXPECTED IN AND AROUND... HALF MOON...AND...RICHLANDS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. $$ LAT...LON 3479 7767 3464 7760 3491 7732 3496 7751 20
000 WGUS72 KMHX 021833 CCA FFSMHX NCC133-021915- FLASH FLOOD STATEMENT...TO CONTINUE WARNING...CORRECTED NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 210 PM EDT WED JUL 2 2003 ...THE FLASH FLOOD WARNING FOR ONSLOW COUNTY REMAINS IN EFFECT UNTIL 315 PM EDT... AT 210 PM EDT...SHOWERS AND THUNDERSTORMS PRODUCING TORRENTIAL FLOODING DOWNPOURS CONTINUED ACROSS NORTHWEST ONSLOW COUNTY. THESE STORMS CONTINUE TO REDEVELOP AND MOVE OVER THE SAME AREA. THESE STORMS WILL CONTINUE THROUGH 3 PM BEFORE DIMINISHING IN INTENSITY. FLOODING CAN BE EXPECTED IN AND AROUND... HALF MOON...AND...RICHLANDS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. $$ LAT...LON 3479 7767 3464 7760 3491 7732 3496 7751 20
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 10:52 AM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 2, 10:52 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1052 AM EDT WED JUL 02 2003 WILL UPDATE ZFP TO ADJUST TEMPS DOWN THIS AFTN. ACTIVE LINE OF CELLS ON WARM FRONT BOUNDARY JUST S OF MHX AT 1440Z WITH SOME MESOS INDICATED IN AREA OF HIGH HELICITY. THIS BOUNDARY WILL CONTINUE TO TRACK N DURING AFTN WHILE NE-SW LINE NEAR I-95 WILL MOVE E AND BE OVER AREA MOST OF AFTN. CURRENT FCST IN GOOD SHAPE EXCEPT WILL LOW MAX TEMPS INLAND WHERE PCPN WILL KEEP HIGHS IN 70S. COAST COULD STILL SEE L80S WITH WARM/DRY SLOT. CWF: WINDS GRADUALLY COMING AROUND TO S-SW AS BOUNDARY WORKS N AND FCST ON TRACK. WILL POST SCA FOR SOUNDS AND NRN WATERS AS WITH-IN 12 HOUR WINDOW. .MHX...SCA CSTL WTRS AND SOUNDS. JBM
Hazardous weather outlook, Jul 2, 4:00 AM EDT, 9 hours 10 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 400 AM EDT WED JUL 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY THE REMNANTS OF TROPICAL STORM BILL WILL APPROACH FROM THE SOUTHWEST TODAY AND PASS NORTH OF THE AREA TONIGHT INTO THURSDAY. SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA TODAY. A FEW THUNDERSTORMS COULD BE SEVERE...WITH ISOLATED TORNADOS AND DAMAGING WINDS. DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY WITH THE STRONGER STORMS. LOCALIZED VERY HEAVY RAIN WILL BE POSSIBLE THAT MAY PRODUCE SOME MINOR FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. RAP
In the hours before
Local storm report, Jul 2, 12:10 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1210 PM EDT WED JUL 02 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 AM 5 W NEWPORT NC TORNADO
07/02/03 CARTERET PUBLIC SIGHTING OF TORNADO
TOUCH DOWN IN FIELD. NO
DAMAGE REPORTED.
1110 AM ATLANTIC BEACH NC TORNADO
07/02/03 CARTERET BRIEF TORNADO TOUCHDOWN.
POWER LINE DOWN. MINOR
DAMAGE TO A MOBILE HOME.
PETROThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:14 AM EDT | Special Marine Warning | MHX | 76 min | |
| Jul 2, 10:14 AM EDT | Special Marine Warning | MHX | 76 min | |
| Jul 2, 10:40 AM EDT | Tornado Warning | MHX | Carteret | 35 min |
| Jul 2, 11:31 AM EDT | Special Marine Warning | MHX | 89 min | |
| Jul 2, 11:31 AM EDT | Special Marine Warning | MHX | 89 min | |
| Jul 2, 12:24 PM EDT | Tornado Warning | MHX | Onslow | 36 min |
| Jul 2, 1:00 PM EDT | Tornado Warning | MHX | Onslow | 30 min |
| Jul 2, 2:19 PM EDT | Tornado Warning | MHX | Craven | 26 min |
| Jul 2, 2:47 PM EDT | Tornado Warning | MHX | Jones, Onslow | 43 min |
| Jul 2, 3:37 PM EDT | Tornado Warning | MHX | Craven | 38 min |
| Jul 2, 7:06 PM EDT | Tornado Warning | MHX | Duplin | 24 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.